Is prolonged bleeding normal after starting birth control?

Q: Is it natural to have prolonged periods after just starting birth control? I started taking the pill when I started my period and it still persists.

A: Irregular bleeding is the most common side effect of birth control pills.  It is especially common during the first three months as your body adjusts to the hormones in the medication.  However, other things (like sexually transmitted infections) can cause prolonged bleeding too.  If the bleeding is especially heavy (more than a normal period), persists throughout the whole month or occurs only with intercourse – especially if you’ve stopped using condoms – you should see your women’s health care provider to make sure nothing more serious is going on.

The most common cause of irregular bleeding is missed pills, so make sure you are taking the pill every day, and at the same time every day.

Birth control pills can cause a lot of other side effects, especially bloating, nausea and breast tenderness.  Most side effects resolve after a few months, but the clinicians in our Women’s Services Department usually recommend that you check in with your health care provider after your first 3 months on the pill to make sure everything is going OK.  If you have any questions or concerns about birth control, they’re happy to answer them for you.

John A. Vaughn, MD
Student Health Services
The Ohio State University